Tornadoes · United States · Georgia · 2016
EF1 tornado, Cogdell, Georgia, April 1, 2016
This EF1 tornado ran 7.8 miles across Clinch County on April 1, 2016, touching down at 5:15 PM EDT and reaching 1,232 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 1, 2016
- Touchdown
- 5:15 PM EDT (21:15 UTC)
- Lifted
- 5:35 PM EDT (21:35 UTC)
- On the ground
- 20 minutes
- Path length
- 7.8 miles (12.6 km)
- Path width
- 1,232 yards (1127 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clinch County
- Touchdown point
- 31.170, -82.910
- Lift-off point
- 31.190, -82.780
- Record number
- 1604011515-01
The damage survey
101 damage points were recorded along this path by NWS JAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Active weather pattern with mean layer mid level trough carving southward across the SE region and a surface front across the Appalachians. Strong wind shear combined with instability produced severe storms during the afternoon and evening. A couple of tornadoes touched down in SE Georgia.
An EF1 tornado caused damage near the Clinch and Atkinson county line. It was a high-end EF1 with maximum winds near 100 mph. One home was heavily damaged with most of the roof gone. The home was an older structure with lath roofing and no bracing in the rafters. Major tree blown down occurred in two locations. One location was near Tharpe Road, north of Arabia Bay. The second area was near Keaton Farm Road and the Guest Millpond area off of U.S. Highway 441. The tornado weakened near Cogdell and Sandy Bottom in Atkinson County. It is possible the tornado lifted prior to reaching Cogdell and the damage in Cogdell could be attributed to the rear flank downdraft. One post-storm injury occurred when an individual was clearing his roof. Cost of damage was unknown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS JAX issued a tornado warning for this county at 21:14 UTC, 1 minute before the tornado touched down, in force until 21:34 UTC.
The county was under a tornado watch, issued at 18:48 UTC and running to 23:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:48 UTC | 23:49 UTC | Tornado Watch | JAX |
| 20:57 UTC | 21:45 UTC | Severe Thunderstorm Warning | JAX |
| 21:14 UTC | 21:34 UTC | Tornado Warning | JAX |
| 21:33 UTC | 21:53 UTC | Severe Thunderstorm Warning | JAX |
| 01:02 UTC | 08:00 UTC | Tornado Watch | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Apr 1, 3:40 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 1, 3:40 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 340 PM EDT FRI APR 1 2016 ...SLIGHT RISK OF SEVERE STORMS ACROSS SE GA THIS AFTERNOON AND TONIGHT... ...MARGINAL RISK OF SEVERE STORMS ON SATURDAY... .SHORT TERM...STORMS NOW OVER SW GA WILL SLOWLY MOVE EAST INTO SE GA THIS AFTERNOON AND EVENING. INCREASING INSTABILITY AND SHEAR WILL LIKELY PRODUCE A SEVERE THREAT PRODUCING DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO OVER SE GA AND POSSIBLY THE SUWANNEE VALLEY. RAIN AND THUNDERSTORMS EXPECTED TO SPREAD SE INTO NE FL LATE TONIGHT AND SATURDAY MORNING AS UPPER TROUGH AND COLD FRONT APPROACH. MARGINAL SEVERE THREAT WILL CONTINUE ON SATURDAY AS FRONT SLOWLY PUSHES SE ACROSS THE AREA. MODERATE TO HEAVY RAIN WILL BE POSSIBLE IN THE NEXT 24 HOURS WITH RAINFALL TOTALS MOSTLY IN THE 1 TO 2 INCH RANGE. TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH HUMID CONDITIONS CONTINUING UNTIL FRONTAL PASSAGE SATURDAY AFTERNOON. SATURDAY NIGHT...MID LEVEL SHORTWAVE TROUGH WILL ROTATE SLOWLY ESE IN MEAN LAYER TROUGH OVER THE SERN U.S. THIS WILL CONTINUE TO HELP DRIVE THE COLD FRONT SWD INTO CENTRAL AND THEN SRN FL. WEAK HIGH PRES WILL BUILD IN AT THE SFC FROM THE W WITH COOLER AND DRIER AIR MOVING ON NWLY FLOW. COOL ADVECTION N/NW WINDS OF ABOUT 5-10 MPH WITH FCST LOW TEMPS INTO THE UPPER 40S N TO LOWER 50S S ZONES...THAT COULD OTHERWISE BE A FEW DEGREES COOLER WITHOUT THE WIND. SUNDAY THROUGH MONDAY...GENERALLY QUIET AND NICE WX EXPECTED WITH A DRY AIRMASS/CLEAR SKIES AND COOLER TEMPS THAN PRIOR DAYS. WEAK HIGH PRES WILL MOVE EWD FROM LOWER MS VALLEY EWD TO SERN U.S AND CENTRAL AND NRN FL. THE COOLER DAY LOOKS TO BE SUNDAY WITH TEMPS MAINLY 70- 75. TEMPS COULD A BIT COOLER SUNDAY NIGHT DUE TO NEAR CALM WINDS...HAVE MID 40S IN SE GA AND UPPER 40S OVER MOST OF NE FL. TEMPS WARM UP MONDAY TO THE UPPER 70S UNDER FULL SUN. .LONG TERM...ANOTHER WEAK FRONTAL BOUNDARY LOOKS TO MOVE SWD OVER THE AREA LATE TUESDAY THROUGH TUESDAY NIGHT...BUT TOO DRY FOR ANY PRECIP. SFC HIGH PRES WILL MOVE BEHIND THIS BOUNDARY ALLOWING OUR WINDS TO BECOME N THEN TO NE AND E ON WEDNESDAY. RESULTING ONSHORE FLOW MAY PUSH HIGHS BACK DOWNWARD ALONG THE COASTAL AREAS TO LOWER 70S...BUT MID TO UPPER 70S TOWARD THE I-75 CORRIDOR. YET ANOTHER COLD FRONT FORECAST TO MOVE IN FROM THE NW THURSDAY AND RESULT IN A CHANCE OF SHOWERS. FOR NOW WE HAVE 30-50 PERCENT CHANCE OF RAIN THURSDAY THOUGH THIS MAY BE A LITTLE GENEROUS DUE TO A LACK OF A MORE SUBSTANTIAL MOISTURE RETURN. WITH TSTMS PROBS RELATIVELY LOW AND CONTINUITY WITH PRIOR FCST...LEFT THUNDER OUT OF THE FCST AT THIS TIME. AFTER THIS LATTER FRONTAL PASSAGE...TEMPS ARE FCST TO DROP BACK DOWN BELOW NORMAL ON FRIDAY TO UPPER 60S AND LOWER 70S. && .AVIATION...MOSTLY VFR THIS AFTERNOON WITH CIGS AROUND 4KFT AND GUSTS TO AROUND 20 KNOTS. ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TIL AROUND 00Z THIS EVENING...MORE LIKELY NEAR THE EAST COAST SEABREEZE FRONT WHICH WILL BE PINNED NEAR THE COAST DUE TO MODERATE SW WINDS. STORMS EXPECTED TO INCREASE LATE TONIGHT TOWARDS MORNING WITH IFR CONDITIONS LIKELY AFTER 10Z. && .MARINE...SOUTH TO SW WINDS WILL INCREASE TONIGHT AHEAD OF SLOWLY APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE GA WATERS TONIGHT AND OVER THE FL WATERS TOWARDS MORNING. WINDS WILL SHIFT TO THE NW SATURDAY AFTERNOON AS THE FRONT PUSHES TOWARDS THE SE. SCEC CONDITIONS EXPECTED LATE TONIGHT OFFSHORE AND POSSIBLY ADVISORY CONDITIONS ON SATURDAY. RIP CURRENTS: LOW RISK THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 67 74 47 72 / 80 70 0 0 SSI 67 75 50 68 / 70 70 10 0 JAX 71 78 52 72 / 50 70 10 0 SGJ 70 80 54 68 / 30 70 20 0 GNV 71 77 52 74 / 40 70 10 0 OCF 71 79 52 75 / 30 70 20 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ZIBURA/SHASHY/WALSH
Hazardous weather outlook, Apr 1, 4:48 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 448 PM EDT FRI APR 1 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-020830- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 448 PM EDT FRI APR 1 2016 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST GEORGIA REST OF THE AFTERNOON AND TONIGHT... ...TORNADO WATCH NUMBER 75 FOR PORTIONS OF SOUTHEAST GEORGIA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...REST OF TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER SOUTHEAST GEORGIA AND THE WESTERN SUWANNEE VALLEY...WITH SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS EXPECTED ELSEWHERE IN NORTHEAST AND NORTH CENTRAL FLORIDA. THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHEAST GEORGIA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT...WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE. A TORNADO WATCH IS IN EFFECT THROUGH 9 PM FOR PORTIONS OF SOUTHEAST GEORGIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A MARGINAL RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER EXTREME SOUTHEASTERN GEORGIA...NORTHEAST AND NORTH CENTRAL FLORIDA ON SATURDAY AS A COLD FRONT MOVES THROUGH OUR REGION. STRONGER ACTIVITY WILL PRODUCE STRONG WIND GUSTS AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACROSS SOUTHEAST GEORGIA ARE ASKED TO SELF-ACTIVATE THIS AFTERNOON AND EVENING WHEN WATCHES AND/OR WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Apr 1, 4:21 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI APR 1 2016
GAZ132-012100-
COFFEE GA-
421 PM EDT FRI APR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL
500 PM EDT...
AT 421 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM FITZGERALD TO NEAR ALAPAHA. MOVEMENT WAS EAST
AT 40 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BROXTON...AMBROSE AND PRIDGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3148 8311 3156 8306 3161 8306 3161 8305
3162 8304 3163 8301 3166 8301 3166 8300
3179 8299 3179 8294 3178 8292 3179 8290
3178 8289 3178 8287 3180 8285 3155 8284
TIME...MOT...LOC 2021Z 265DEG 35KT 3170 8324 3145 8317
NELSONSpecial weather statement, Apr 1, 4:28 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT FRI APR 1 2016
GAZ150-152-012115-
BRANTLEY GA-WARE GA-
428 PM EDT FRI APR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY AND EAST
CENTRAL WARE COUNTIES UNTIL 515 PM EDT...
AT 428 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF STEPHEN FOSTER STATE PARK...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
BRAGANZA AND FORT MUDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3122 8227 3122 8223 3120 8219 3122 8215
3126 8214 3110 8198 3101 8224 3101 8241
3094 8242 3093 8246 3100 8251
TIME...MOT...LOC 2028Z 236DEG 37KT 3099 8240
NELSONSpecial weather statement, Apr 1, 4:33 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT FRI APR 1 2016
FLZ024-GAZ164>166-012115-
INLAND NASSAU FL-CHARLTON GA-INLAND CAMDEN GA-COASTAL CAMDEN GA-
433 PM EDT FRI APR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHEASTERN CHARLTON AND SOUTHWESTERN CAMDEN COUNTIES UNTIL 515 PM
EDT...
AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. GEORGE...OR 11 MILES WEST OF CALLAHAN...MOVING NORTHEAST AT 35 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...HILLIARD...WOODBINE...CALLAHAN...KINGS BAY BASE...
ST. GEORGE...KINGS FERRY AND COLESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3072 8162 3074 8163 3073 8163 3073 8166
3074 8166 3070 8168 3068 8167 3042 8202
3055 8217 3099 8175 3080 8152
TIME...MOT...LOC 2033Z 224DEG 31KT 3055 8203
HESSSpecial weather statement, Apr 1, 5:07 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT FRI APR 1 2016
FLZ024-124-GAZ154-165-166-012200-
INLAND NASSAU FL-COASTAL NASSAU FL-INLAND CAMDEN GA-COASTAL GLYNN GA-
COASTAL CAMDEN GA-
507 PM EDT FRI APR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...SOUTH
CENTRAL GLYNN AND CAMDEN COUNTIES UNTIL 600 PM EDT...
AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF YULEE...OR 9 MILES NORTHEAST OF CALLAHAN...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...BRUNSWICK...ST. SIMONS ISLAND...FERNANDINA BEACH...
WOODBINE...KINGS BAY BASE...YULEE...KINGS FERRY...JEKYLL ISLAND...
CUMBERLAND ISLAND...HARRIETTS BLUFF...COLESBURG AND DOVER BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3079 8142 3066 8140 3058 8160 3058 8165
3055 8167 3057 8170 3054 8174 3083 8190
3120 8142 3110 8136
TIME...MOT...LOC 2107Z 240DEG 30KT 3065 8172
HESSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
9.3 hours before the tornado, 133 km from the path. April 1, 2016.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -235 J/kg
- Surface CAPE
- 46 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 2.9 K/km
Jacksonville, FL (KJAX), 00:00Z
2.7 hours after it, 133 km from the path. April 2, 2016.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 1680 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Homerville (HOE), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:15 UTC | 77 | 71.6 | 200° 4 kt | 1011.5 | ||
| 19:35 UTC | 77 | 71.6 | 240° 5 kt | 1011.5 | ||
| 19:55 UTC | 77 | 71.6 | 0° 0 kt | 1011.2 | -RA | |
| 20:15 UTC | 77 | 71.6 | 0° 0 kt | 1011.2 | ||
| 20:35 UTC | 77 | 71.6 | 0° 0 kt | 1011.5 | ||
| 20:55 UTC | 77 | 71.6 | 170° 4 kt | 1010.8 | ||
| 21:15 UTC | 77 | 71.6 | 190° 7 kt | 1010.8 | ||
| 21:35 UTC | 71.6 | 66.2 | 280° 20 kt | 37 | 1012.5 | -VCTSRA |
| 21:55 UTC | 66.2 | 66.2 | 310° 11 kt | 1012.5 | TSRA | |
| 22:15 UTC | 66.2 | 66.2 | 300° 5 kt | 1012.5 | -VCTSRA | |
| 22:35 UTC | 66.2 | 66.2 | 340° 3 kt | 1012.5 | -RA | |
| 22:55 UTC | 66.2 | 64.4 | 0° 0 kt | 1012.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Moody AFB radar (KVAX), 36 km away, was scanning. The volume nearest the touchdown began at 21:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:47 UTC | TSTM WND DMG | E Hahira | Lowndes, GA | TREE DOWN WITH POWER LINES DOWN ON STANFILL STREET IN HAHIRA |
| 20:57 UTC | TSTM WND DMG | 3 Nw Valdosta | Lowndes, GA | TRAFFIC LIGHT BLOWN DOWN AT COUNTRY CLUB DR AND NORTH VALDOSTA ROAD |
| 20:57 UTC | TSTM WND DMG | 3 Sse Weber | Berrien, GA | TREE DOWN AND POWER LINE DOWN |
| 21:00 UTC | TSTM WND DMG | 2 Nne Valdosta | Lowndes, GA | TREE DOWN ON A HOUSE ON WORTH AVE |
| 21:00 UTC | TSTM WND DMG | 2 N Valdosta | Lowndes, GA | POWER LINES DOWN ALONG NORTH PERIMETER ROAD |
| 21:00 UTC | TSTM WND DMG | Ray City | Berrien, GA | POWER LINE DOWN |
| 21:03 UTC | TSTM WND DMG | 3 Sse I-75 At Exit 16 | Lowndes, GA | TREE DOWN ON I-75 NEAR MILE POST 13 BLOCKING TWO RIGHT LANES |
| 21:03 UTC | TSTM WND DMG | 6 Ne Lakeland | Lanier, GA | TREES DOWN ALONG BROWNING ROAD |
| 21:07 UTC | TSTM WND DMG | 4 Ene Ray City | Lanier, GA | TREES DOWN ALONG ROYALS ROAD |
| 21:10 UTC | TORNADO | 9 Ssw Pearson | Clinch, GA | NATIONAL WEATHER SERVICE STORM SURVEY HAS CONFIRMED A TORNADO NEAR THE CLINCH AND ATKINSON COUNTY BORDER. THE PRELIMINARY INTENSITY IS A HIGH END EF-1 TORNADO WITH MAXIMUM WINDS OF 100 MPH. THE TORNADO TOUCHED DOWN JUST |
| 21:15 UTC | TSTM WND DMG | 2 Nnw Mayday | Lanier, GA | TREE DOWN ON RIVER ROAD |
| 21:17 UTC | TSTM WND DMG | 8 S Pearson | Clinch, GA | EMERGENCY MANAGER REPORTS NUMEROUS TREES AND POWERLINES DOWN OFF OF HWY 441 NEAR GUEST MILLPOND. TIME ESTIMATED FROM RADAR. |
| 21:20 UTC | DOWNBURST | 8 S Pearson | Clinch, GA | CLINCH COUNTY EMERGENCY MANAGEMENT RELAYED SEVERAL PHOTOGRAHS DEPICTING UPROOTED LARGE TREES...SNAPPED TREES...AND SIGNIFICANT STRUCTURAL DAMAGE TO A HOME IN THE GUEST MILLPOND AREA NEAR THE ATKINSON COUNTY BORDER. DAMAG |
| 21:20 UTC | DOWNBURST | 8 S Pearson | Clinch, GA | CLINCH COUNTY EMERGENCY MANAGEMENT RELAYED SEVERAL PHOTOGRAPHS OF UPROOTED LARGE TREES...SNAPPED TREES...AND SIGNIFICANT STRUCTURAL DAMAGE TO A HOME IN THE GUEST MILLPOND AREA NEAR THE ATKINSON COUNTY BORDER. DAMAGE IS D |
| 21:20 UTC | TSTM WND DMG | 4 Wnw Cogdell | Atkinson, GA | EMERGENCY MANAGER REPORTS NUMEROUS TREES AND POWERLINES DOWN NEAR THE INTERSECTION OF MEXICO ROAD AND COGDELL ROAD. |
| 21:24 UTC | TSTM WND DMG | E Axson | Atkinson, GA | EMERGENCY MANAGER REPORTS MINOR STRUCTURE DAMAGE TO A FEW MOBILE HOMES AND BARNS IN THE 2200 BLOCK OF FIDDLER GREEN ROAD. |
| 21:29 UTC | TORNADO | 2 S Millwood | Ware, GA | NATIONAL WEATHER SERVICE CONFIRMS A TORNADO JUST SOUTH OF U.S. 82 IN MILLWOOD. THE PRELIMINARY INTENSITY IS EF-1 WITH MAXIMUM WINDS OF 90 MPH. THE TORNADO WAS ON THE GROUND FOR 11 MINUTES AND TRAVELED 10 MILES. |
| 21:35 UTC | TSTM WND DMG | Dixie Union | Ware, GA | WJAX-TV RELAYED PHOTOS FROM THE PUBLIC OF A TIN ROOF BLOWN OFF A RESIDENCE.TIME OF DAMAGE BASED ON RADAR DATA. |
| 21:35 UTC | TSTM WND GST 43 | Homerville | Clinch, GA | THUNDERSTORM WIND GUST TO 43 MPH FROM 280 DEGREES. |
| 21:40 UTC | FUNNEL CLOUD | 2 Sse Dixie Union | Ware, GA | SOCIAL MEDIA VIDEO OF A FUNNEL CLOUD/POSSIBLE TORNADO NEAR THE FAT DADDYS ATV PARK ALONG THE SATILLA RIVER SOUTH OF DIXIE UNION WAS POSTED. TIME OF EVENT BASED ON RADAR DATA. |
| 22:00 UTC | TSTM WND DMG | 4 S New Lacy | Bacon, GA | EMERGENCY MANAGER REPORTS A POWERLINE DOWN IN THE SOUTHEAST PART OF BACON COUNTY. TIME AND LOCATION APPROXIMATE. |
| 22:06 UTC | TSTM WND DMG | 9 Nw Blackshear | Pierce, GA | 911 CALL CENTER REPORTS 1 LARGE TREE DOWN ON RADIO STATION RD. TIME BASED ON RADAR. |
| 22:06 UTC | TSTM WND DMG | Ne Waycross | Ware, GA | DISPATCH REPORTS SEVERAL TREES AND POWERLINES DOWN AROUND WAYCROSS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of April 1, 2016
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.